Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 46, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2001, 7:33 PM CDT for Hand County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 7:33 PM CDT (00:33 UTC)
- Expired
- Jun 12, 2001, 8:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:55 PM CDT | Hail 1 | Vayland, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 130034
SVRABR
SDC059-130100-
/NEW.KABR.SV.W.0081.130033-130100/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
733 PM CDT TUE JUN 12 2001
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 800 PM CDT
* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTH OF BURDETTE...OR ABOUT 12 MILES
NORTHEAST OF MILLER...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURDETTE AROUND 745 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$1
LAT...LON 4458 9894 4449 9872 4464 9870 4489 9870
4490 9892
BINAUWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT TUE JUN 12 2001 THE MODELS ARE IN FAIR AGREEMENT INITIALLY BUT THESE DIFFERENCES GROWS AS TIME MOVES OUT TO 48HRS. THE ETA AND AVN SEEM TO AGREE THE BEST THROUGH THE TWO DAY FORECAST PERIOD WITH THE NGM BEING MUCH MORE IN DISAGREEMENT WITH THE REST OF THE MODELS BY 48HRS. HAVE DECIDED TO USE A COMBINATIONS OF THE ETA AND AVN BUT LEAN MORE TOWARD THE ETA. THERE ARE A FEW CONCERNS WITH THIS FCST. ONE IS THE POSITIONING AND TIMING OF FRONT AND OTHER BOUNDARIES. THE NEW ETA SEEM TO BE A LITTLE SLOWER THAN THE PREVIOUS MODEL. THIS PUTS THE MOISTURE AND LIFT LATER TONIGHT AND EARLY TOMORROW. BUT THE BETTER NUMBERS OR CONVECTION IS WEDNESDAY AFTERNOON. ANOTHER CONCERN IS JUST WHEN WILL THE SEVERE CONVECTION START THIS EVENING. CONVECTION IS ALL AROUND US AT THIS TIME. STILL HAVE A GOOD CAP OVER US BUT IT IS WEAKENING. AND FINELY HOW MUCH RAIN WITH THEY GENERATE. THE AMS IS QUITE MOIST AND FLASH FLOOD GUIDANCE HAS SOME LOW READING. BUT STILL WILL HOLD OFF ON A FLASH FLOOD WATCH. NOW FOR DAY TWO...THE UPPER LOW THAT IS DIGGING SOUTH OVER WESTERN U.S. WILL SLIDE EAST OVER THE STATE BY THURSDAY. THE PRECIP SHOULD BE MORE IN THE FORM OF RAIN TO SHOWERS THAN THUNDERSTORMS AS THE AMS WILL BE A LITTLE MORE STABLE BEHIND THE FRONT. NGM/AVN GUIDANCE TEMPS SEEM TO CLOSE BUT WILL TAKE A BLEND OF THE TWO FOR THE FCST. .EXTENDED FORECAST DISCUSSION... MODELS ARE IN FAIR AGREEMENT THIS PERIOD. HOWEVER THEY AGREE ON THE DEVELOPMENT OF ZONAL FLOW OVER THIS AREA IN THE NEAR TERM WHICH WILL HAVE EMBEDDED WAVES IN THE FLOW MAKING TIMING VERY TRICKY AT BEST. TOWARD THE END OF THE PERIOD THE MID CONTINENT RIDGE STARTS TO REBUILD RETURNING AN UPPER FLOW FROM THE SOUTHWEST WHICH WILL HELP TO USHER IN WARMER TEMPERATURES. FIRST UPPER WAVE WITH ASSOCIATED SURFACE LOW AND FRONTAL BOUNDARY MOVES THROUGH THE AREA FRIDAY AS IT MOVES EAST A WEAK BAROCLINIC BOUNDARY PERSISTS THROUGH TUESDAY AND FINALLY PUSHES THROUGH AHEAD OF H5 CLOSED LOW MOVING THROUGH SOUTHERN CANADA. WILL START WITH CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND AGAIN FROM AROUND SUNDAY INTO TUESDAY. MOS TEMPERATURES LOOK REASONABLE AND WILL GO CLOSE TO THEM. .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 42 min |
| Jun 13, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Jun 13, 2:17 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 28 min |
| Jun 13, 3:15 AM CDT | Flash Flood Warning | ABR | Clark, Deuel, Hamlin | 6 hr |
| Jun 13, 4:09 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 36 min |
| Jun 13, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 43 min |
| Jun 13, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 47 min |
| Jun 13, 5:07 PM CDT | Tornado Warning | ABR | Codington, Hamlin | 38 min |
| Jun 13, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 45 min |
| Jun 13, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 30 min |
| Jun 13, 5:41 PM CDT | Tornado Warning | ABR | Codington | 34 min |
| Jun 13, 5:49 PM CDT | Severe Thunderstorm Warning | ABR | Day | 56 min |
| Jun 13, 6:17 PM CDT | Tornado Warning | ABR | Day | 28 min |
| Jun 13, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Grant | 41 min |
| Jun 13, 6:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 41 min |
| Jun 13, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Day | 14 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.